Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this flash flood warning at Aug 11, 2003, 11:40 AM EDT for Sussex County, New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2003, 11:40 AM EDT (15:40 UTC)
- Expired
- Aug 11, 2003, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPHI 111540 FFWPHI NJC037-111845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 AM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * FLASH FLOOD WARNING FOR... SUSSEX COUNTY IN NORTHWEST NEW JERSEY * UNTIL 245 PM EDT. * AT 1133 AM EDT...WEATHER SERVICE RADAR INDICATED...A LINE OF THUNDERSTORMS STRETCHING FROM NORTH TO SOUTH ACROSS THE EASTERN PART OF THE COUNTY. THE THUNDERSTORMS HAVE BEEN MOVING SLOWLY OVER THE SAME GENERAL AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE TELEVISION OUTLET. $$ LAT...LON 4120 7441 4093 7470 4110 7496 4134 7472 EBERWINE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:35 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 11, 10:35 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT MON AUG 11 2003
DISC: IF IT RAINS AT PHL TODAY WE TIE FOR THE # OF CONSECUTIVE DAYS
OF RAIN AT 16 SET IN MARCH 1898. WITH ALL THE RAIN I WENT BACK TO
JULY 15TH JUST TO MAKE SURE IT DIDNT RAIN THAT DAY. IT DIDNT. AS
YOU KNOW LEGEND HAS IT THAT IF IF RAINS ON JULY 15TH (ST. SWITHINS
DAY) IT WILL CONTINUE TO RAIN FOR 40 DAYS
ANYWAY...THE FLOOD WATCHES REMAIN IN EFFECT THROUGH TONIGHT. THE
ACTIVITY THAT WILL PRODUCE THE DOWNSPOURS IS PRESENTLY ALONG THE
SRN DE COAST AND SHWERS/TSTMS DEVELOPING OVER NRN MD. FFGS ARE
AROUND AN INCH/HR IN SOME LOCATIONS.
PATTERN CONTINUES FOR A FEW MORE DAYS BEFORE WE APPROACH WHAT MAY
BE A NICE WEEKEND. MAJOR PATTERN SHIFT AS WERN ATLC RDG BREAKS
DOWN AND RETROGRADES TO HEARTLAND. UPPER FLOW LOOKING MORE REASONABLE
FOR AUG WITH HIGH PRES OVER THE LOWER 48 AND A ZONAL FLOW OVER
CANADA.
QUIET ON THE MARINE SIDE.
HAVE A GOOD DAY
EBERWINE
*******************
A SMWHT BUSY NGT AGN...WITH ISOLD HVY SHWRS/TSTMS ARND. BASED ON
WHAT HAS HAPPENED...PROGD SHORT WAVE LTR TDA...AND TALK WITH
SURROUNDING OFCS...AM RAISING FLOOD WATCHES FM THE PHILLY AREA N
AND W INTO TNGT.
PROGS SEEM TO AGREE THAT WRN ATLC RDG NOSES W A BIT MORE THE NEXT
FEW DAYS...SO WHILE THERE WL STILL BE A THT OF LCL HVY RAINS...THINK
THAT THE CNVTV ACTVTY SHOULD LESSEN A BIT. GOING WITH GENLY MINIMAL
CHC POPS TNGT THRU THU.
BYD THAT...GFS SHOWING BACKDOOR FNT PUSHING DOWN FRI. WELL SEE...
BUT SUPPOSE IT WL HAVE TO DRY OUT EVENTUALLY. KEEPING FRI THRU SUN
PD DRY IN ZONES...BUT CHGG MSTLY CLR FRI TO PTLY CLDY...WHICH
SEEMS TO MESH BTR WITH OVERALL PICTURE.
DID A LTL CHECKING ERY IN THE SHIFT. IT APPRS THAT KPHL HAS HAD
MEASURABLE PCPN (>=0.01) ON 100 DAYS SO FAR IN 2003. NORMALLY...THE
TOTAL FOR THE WHOLE YEAR IS ONLY 115 DAYS. BUT TOTAL PCPN WISE...
WERE ONLY ABT 12 PERCENT ABV NRML FOR THE YEAR SO FAR.
NOTHING ON THE MARINE.
ZONES SHOULD FLY ABT 415 AM...BARRING ANY MORE FLOOD WRNGS.
.PHI...FLOOD WATCH INTO TNGT PA54-55,60-62,67-71
NJ1,7-10,12,15-19 MD8,12 DE1
KRAUSHazardous weather outlook, Aug 11, 6:00 AM EDT, 5 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED INTO TONIGHT FROM THE PHILADELPHIA METRO AREA NORTH AND WEST. LOCALLY HEAVY RAINS HAVE FALLEN ACROSS THE WATCH AREA OVER THE PAST SEVERAL DAYS...AND SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY DURING A RISING TIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:14 PM EDT | Flash Flood Warning | PHI | Sussex | 2 hr |
| Aug 11, 6:07 PM EDT | Flash Flood Warning | PHI | Warren | 3 hr |
| Aug 11, 6:25 PM EDT | Flash Flood Warning | PHI | Morris, Sussex | 3 hr |
Nearby
Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.